Lake Huron, 2020Marine Thunderstorm Wind in Lake Huron, July 22, 2020
July 22, 2020 · NWS DTX · 1 event in 1 county or zone
A thunderstorm moving through Saginaw Bay produced a wind gust to 37 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moving through Saginaw Bay produced a wind gust to 37 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 22, 2:52 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Jul 22, 2:52 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
352 PM EDT Wed Jul 22 2020
.DISCUSSION...
The washed out warm front and moisture feed over the area led to
plenty of cloud cover today that has gradually scattered as daytime
heating and mixing has picked up. Humid near-surface conditions
characterized by dew points around 70 degrees will continue through
the day as showers and a few thunderstorms dot the region.
Instability is not overly impressive this afternoon with weak
midlevel lapse rates and a delayed start in better surface heating,
but MLCAPE on the order of 1000-1500 J/kg and deep-layer shear
around 30-35 kt north of M-59 suggest at least a marginal strong
wind threat in any more robust cells. Otherwise, brief locally
moderate to heavy downpours and lightning will be the main hazards
with any storms this afternoon. A weak cold front tracks across the
state this evening and ushers out most of the showers and storms,
though some weak convection may linger in the far eastern areas into
tonight. Elevated low-level moisture remains in place tonight and may
lead to some patchy fog and stratus into the early morning with low
temps falling to the mid to upper 60s.
Upper troughing will be slow to depart the northern Lakes on
Thursday with cooler north to northwest flow over SE Michigan during
the day. This will keep highs a few degrees lower than today for
most areas, with a mostly cloudy morning becoming a partly cloudy
afternoon. Hi-res guidance depict a surface trough dropping south
from Lake Huron midday. This feature coincident with deep-layer
cyclonic flow, a shortwave moving in, and just enough remnant
surface moisture may be enough to touch off a few shallow showers
across the center of the CWA. Otherwise, dry weather will prevail
Thursday into Friday as high pressure builds in over the Great
Lakes. Highs will be in the lower to mid 80s both days with lower
humidity than today.
The longwave pattern undergoes amplification by the late week as a
stronger wave moves into British Columbia. This strengthens the
ridge downstream over the Midwest on Friday while heat builds over
the Plains. The ridge begins to flatten by Saturday which allows
some of this heat to make it eastward into the Great Lakes. Thus, a
warming trend is expected this weekend with highs possibly getting
back into the 90s by Sunday. Mid-range guidance is in decent
agreement that the next chance for widespread rain will come Sunday
night as a cold front pushes through. A large trough is then
advertised for the midweek period which would bring temperatures
back near or slightly below normal for late July.
&&
.MARINE...
Low pressure has started its slow trek across the central Great
Lakes today. Currently centered over northern Lake Michigan, the low
center will track east-southeast this afternoon going a bit further
south than forecast yesterday, likely tracking over southern Lake
Huron rather than the central part of the lake. This slight
deviation south will lead to northeasterly winds turning northerly
this evening as the low moves across southern Huron. Shower and
thunderstorm chances will continue into the late evening/early night
timeframe. Winds, outside of thunderstorms, will still remain on the
lighter side with gusts staying below 15-20kts. High pressure then
follows, building over the region later in the day Thursday
reinforcing the light northerly flow.
&&
.PREV DISCUSSION...
Issued at 137 PM EDT Wed Jul 22 2020
AVIATION...
Very moist low-level airmass resulting from washed out warm frontal
boundary across the airspace has resulted in plentiful low stratus
that has persisted into the afternoon with only a gradual breakup
mainly at KMBS and KFNT. Where pockets of sunshine are able to
filter in will be crucial to potential thunderstorm development this
afternoon ahead of an approaching cold front, with ongoing showers
in vicinity of KMBS/KFNT already opportunizing on the better
instability. Have included TEMPO groups for these sites for thunder,
but confidence is not high enough yet for the southern sites given
still abundant cloud cover that needs to erode away for more
substantial daytime heating to take place. Regardless, prime window
for shower/embedded thunder activity will be in the 19z-00z window.
Brief window of clearing early overnight will give way to potential
MVFR fog/stratus towards sunrise, especially as southwest winds
trend light and flip to a north/northeasterly direction. Better
potential for stratus appears to be at KMBS/KFNT where a slightly
stronger gradient will be in place, whereas fog may be more
prevalent at the southern sites with a more calm wind. Skies then
gradually clear out to end the TAF period Thursday.
For DTW...Low potential remains for thunder 20z-00z, but confidence
still low to include a TEMPO group at this time due to abundant low
cloud. MVFR fog possible towards sunrise 08z-12z.
DTW THRESHOLD PROBABILITIES...
* Moderate for ceilings aob 5000 ft into this evening. Low tonight.
* Low for thunderstorms this afternoon 20z-00z.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...TF
MARINE.......KDK
AVIATION.....IRL
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 22, 2:45 AM EST, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
345 AM EDT Wed Jul 22 2020
MIZ055-061>063-068>070-075-076-082-083-230745-
Sanilac-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-
Wayne-Lenawee-Monroe-
345 AM EDT Wed Jul 22 2020
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
There is a chance for thunderstorms today but severe weather is not
expected. Storm motion will be from WNW to ESE at 30 mph. Locally
heavy rainfall will be possible within any robust storm.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The next best chance for thunderstorms will be late Sunday and Sunday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
MIZ047>049-053-054-060-230745-
Midland-Bay-Huron-Saginaw-Tuscola-Shiawassee-
345 AM EDT Wed Jul 22 2020
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
There is a chance for thunderstorms today but severe weather is not
expected. Storm motion will be from WNW to ESE at 30 mph. Locally
heavy rainfall will be possible within any robust storm.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The next best chance for thunderstorms will be late Sunday and Sunday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-230745-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
345 AM EDT Wed Jul 22 2020
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
There is a chance for thunderstorms today but severe weather is not
expected. Storm motion will be from WNW to ESE at 30 mph. Locally
heavy rainfall will be possible within any robust storm.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The next best chance for thunderstorms will be late Sunday and Sunday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
DRC
Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi
- When
- July 22, 3:53 PM EST
- Where
- Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 2.94 mi WNW of Saginaw River Mouth
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.672, -83.880
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 22, 20201 death · 1 event
- Hail and Damaging Winds in New Jersey, July 22, 2020$250,000 · 1.5 in hail · 47 events
- Damaging Winds in Virginia, July 22, 2020$222,000 · 60 kt wind · 32 events
- Damaging Winds in Maryland, July 22, 2020$166,000 · 65 kt wind · 24 events
- Damaging Winds and Lightning Strikes in New York, July 22, 20202 injured · $92,000 · 61 kt wind · 12 events
- Damaging Winds in District of Columbia, July 22, 2020$250,000 · 60 kt wind · 2 events
- Hail and Damaging Winds in Pennsylvania, July 22, 20201.5 in hail · 55 events
- Flood and Hail in Virginia, July 22, 2020$48,000 · 1 in hail · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 22, 202050 kt wind · 41 events
- Damaging Winds in North Carolina, July 22, 2020$50,000 · 50 kt wind · 3 events
- Lightning Strike in Kentucky, July 22, 20204 injured · 1 event
- Damaging Winds in West Virginia, July 22, 2020$23,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904917.